Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 6:00 PM CDT for Culberson County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Apr 12, 2017, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 200 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 6:42 PM CDT | HAIL 1 | 8 E Van Horn, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
640
WUUS54 KMAF 122300 RRA
SVRMAF
TXC109-130000-
/O.NEW.KMAF.SV.W.0061.170412T2300Z-170413T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
600 PM CDT WED APR 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Culberson County in southwestern Texas...
* Until 700 PM CDT
* At 559 PM CDT, a severe thunderstorm was located near Allamoore,
or 11 miles northwest of Van Horn, moving east at 25 mph. Van Horn
is in the path of this storm.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Van Horn, Plateau and Culberson County Airport.
THIS INCLUDES Interstate 10 between mile markers 138 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3129 10491 3133 10451 3101 10451 3104 10491
TIME...MOT...LOC 2259Z 264DEG 22KT 3116 10496
HAIL...2.75IN
WIND...70MPH
$$1 follow-up statement
030
WWUS54 KMAF 122333
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT WED APR 12 2017
TXC109-130000-
/O.CON.KMAF.SV.W.0061.000000T0000Z-170413T0000Z/
Culberson TX-
633 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL CULBERSON COUNTY...
At 632 PM CDT, a severe thunderstorm was located 11 miles northeast
of Van Horn, moving east at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Van Horn, Plateau and Culberson County Airport.
THIS INCLUDES Interstate 10 between mile markers 138 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3129 10491 3133 10451 3101 10451 3104 10491
TIME...MOT...LOC 2332Z 266DEG 23KT 3117 10471
HAIL...2.50IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 12, 1:39 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 12, 1:43 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Apr 12, 5:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
521 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 SE SEVEN RIVERS 32.58N 104.41W
04/12/2017 E1.75 INCH Eddy NM PUBLIC
REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.
&&
AMBER.HLUCHANLocal storm report, Apr 12, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
532 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 SSW VERHALEN 31.10N 103.60W
04/12/2017 E2.00 INCH Reeves TX STORM CHASER
&&
AMBER.HLUCHANSpecial weather statement, Apr 12, 5:34 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 434 PM MDT WED APR 12 2017 NMZ028-122300- Eddy County Plains NM- 434 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL 500 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Seven Rivers Airport, or 22 miles west of Carlsbad, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Living Desert State Park, Seven Rivers, Seven Rivers Airport and Carlsbad North. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3240 10468 3259 10468 3261 10434 3237 10418 TIME...MOT...LOC 2234Z 269DEG 24KT 3250 10459
Local storm report, Apr 12, 5:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
551 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 19 SSW PECOS 31.16N 103.62W
04/12/2017 E1.75 INCH Reeves TX PUBLIC
&&
AMBER.HLUCHANLocal storm report, Apr 12, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
557 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LAKEWOOD 32.62N 104.35W
04/12/2017 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
JULIE.PHILLIPSONLocal storm report, Apr 12, 5:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
558 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LAKEWOOD 32.62N 104.35W
04/12/2017 EDDY NM TRAINED SPOTTER
SIGNIFICANT ROOF DAMAGE TO HOME
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:46 PM CDT | Special Weather Statement | MAF | 59 min | |
| Apr 12, 12:27 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 15 hr |
| Apr 12, 1:19 PM CDT | Special Weather Statement | MAF | Yoakum | 26 min |
| Apr 12, 1:36 PM CDT | Special Weather Statement | MAF | Reeves | 24 min |
| Apr 12, 1:42 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 48 min |
| Apr 12, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 42 min |
| Apr 12, 1:58 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 47 min |
| Apr 12, 2:13 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 12, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 32 min |
| Apr 12, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 45 min |
| Apr 12, 2:42 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 12, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 28 min |
| Apr 12, 3:04 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Apr 12, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| Apr 12, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 49 min |
| Apr 12, 3:16 PM CDT | Special Weather Statement | MAF | Culberson | 44 min |
| Apr 12, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Apr 12, 4:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| Apr 12, 4:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| Apr 12, 4:43 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Apr 12, 4:48 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 42 min |
| Apr 12, 4:58 PM CDT | Special Weather Statement | MAF | Ward | 32 min |
| Apr 12, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 42 min |
| Apr 12, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 48 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 32 min |
| Apr 12, 6:12 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Apr 12, 6:13 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Apr 12, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
| Apr 12, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 56 min |
| Apr 12, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.